Antidepressants and Hair Loss

Certain classes of medications can cause you to shed more hair

woman standing by window
Tara Moore/Getty Images

Hair loss is an extremely distressing problem, and it's generally not well-received by men or women. Often, the first sign of hair loss is a handful of hair in the sink or the shower drain, which typically causes panic. While men more often experience hair thinning and loss as they age because of male hormones, which is called male-pattern hair loss, both men and women can lose hair for a variety of reasons, including autoimmune conditions, childbirth, extremely stressful events, thyroid disease, iron deficiency anemia, chemotherapy, and certain medications.

 

If you started a new antidepressant within the past few months, it may be one reason you're seeing more hair on your brush. Unfortunately, while antidepressants exist to improve your mental health, some of the side effects can be a blow to your self-esteem. On the bright side, the hair loss caused by antidepressants is usually temporary. 

Why Do Antidepressants Cause Hair Loss?

The type of hair loss caused by antidepressants is called telogen effluvium. Telogen effluvium occurs when your body is stressed in some way—perhaps by childbirth, illness, surgery, mental stress, or poor nutrition or a medication, which causes hair follicles to enter into the resting stage (telogen phase) prematurely. Because more hair follicles are now in this resting stage, more hair is shed, leading to diffuse hair loss all over the scalp.

Is It Permanent?

The good news is that this type of hair loss is not permanent.

Generally speaking, people will recover completely without any outside assistance in about six months once the medication is discontinued.

Is My Antidepressant Causing My Hair Loss?

While hair loss caused by antidepressant use is rare, it is a possible side effect for just about all antidepressants. Unfortunately, because there are so many potential causes of hair loss, the only way to know for certain if your antidepressant is causing your hair loss is to stop taking it and see if your hair regrows.

Talk to your doctor before stopping your medication.

Is There Anything I Can Do to Help My Hair Grow Back?

Other than stopping your medication and being patient while the problem corrects itself, there really isn't any specific treatment recommended for hair loss caused by antidepressants. However, there is some evidence, both anecdotal and in research, that supplements such as Viviscal and Nutrafol can encourage hair growth. In a 3 month, placebo-controlled study published in 2015, Viviscal, an extra-strength marine protein supplement, resulted in a significant increase in terminal hairs as well as significantly less hair shedding in women with thinning hair. Currently, a clinical trial of Nutrafol is currently underway and set to complete in December 2017, but some dermatologists are already recommending it to their patients. 

Rest assured that your hair will grow back, even if it's not as fast as you'd like. While you wait, a different hairstyle or a hairpiece may help you feel better about your appearance.

What If I Need to Stay on My Medication?

If you need to remain on your medication there are a couple of options that may help. One is to reduce your dose, which may be enough to allow your hair to regrow.

Another option is to switch to a different brand or the generic version of your medication, as it may be an inactive ingredient, rather than the drug itself, that is causing your hair loss. If neither of these options helps, and you feel that you really can't live with your hair loss, you will need to discuss with your doctor the pros and cons of switching to a different antidepressant.

Source:

Glynis Ablon. A 3-Month, Randomized, Double-Blind, Placebo-Controlled Study Evaluating the Ability of an Extra-Strength Marine Protein Supplement to Promote Hair Growth and Decrease Shedding in Women with Self-Perceived Thinning Hair.  Dermatol Res Pract. 2015; 2015: 841570.

Glynis Ablon. A 6-Month, Randomized, Double-Blind, Placebo-Controlled Study Evaluating the Ability and Safety of a Nutraceutical Supplement With Standardized Botanicals to Promote Hair Growth in Women With Self-Perceived Thinning Hair

Yüksel Kıvrak, İbrahim Yağcı, Mehmet Fatih Üstündağ, and Halil Özcan. Diffuse Hair Loss Induced by Sertraline Use. Case Reports in Psychiatry. September 2015.
 

Continue Reading